Thunderstorm Wind, Litchfield
- When
- July 18, 1:40 PM EST
- Where
- Litchfield County, New Milford
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.567, -73.417
On July 18, a weakening low pressure that had been over the mid Atlantic region on July 17 moved across southwestern New England. This system was associated with a tropical air mass.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ALY wrote it up.
On July 18, a weakening low pressure that had been over the mid Atlantic region on July 17 moved across southwestern New England. This system was associated with a tropical air mass. The weak surface low pressure and a minor upper level short wave trough set off thunderstorms in the warm humid air mass over southwestern New England. A thunderstorm over New Milford contained damaging wind gusts which blew down several trees.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Jul 18, 9:30 AM EST, 4 hours 10 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE ALBANY NY 1030 AM EDT MON JUL 18 2005 .SHORT TERM (THIS AFTERNOON)...HAVE ADJUSTED TEMPS A FEW DEGREES ACROSS THE FORECAST AREA...AND ALSO MADE THE FORECAST FOR THIS AFTERNOON TO READ SCATTERED SHOWERS/TSTMS WITH A 50 POP. OTHERWISE...MAIN CHANGE TO THE FORECAST WAS TO REMOVE ANY THIS MORNING WORDING. .PREV DISCUSSION... SYNOPSIS... A CYCLONE APPROACHING SOUTHERN HUDSON BAY EARLY THIS MORNING WILL SEND A COOL FRONT THROUGH EASTERN NEW YORK AND ADJACENT WESTERN NEW ENGLAND TUESDAY NIGHT. A PREFRONTAL TROUGH IS LIKELY OVER EASTERN NEW YORK AND WESTERN NEW ENGLAND TUESDAY AFTERNOON. UNTIL THEN...THE COUNTY WARNING AREA WILL BE ENVELOPED IN A VERY HUMID AIR MASS WITH TOTAL PRECIPITABLE WATER NEAR 2 INCHES. THE AIR MASS IS CONDITIONALLY UNSTABLE...MAKING IT LIKELY THAT THERE WILL BE SCATTERED SHOWERS AND THUNDERSTORMS AROUND TODAY AND EARLY TONIGHT...SOME OF WHICH WILL MAY WRING OUT THE MAXIMUM POTENTIAL OF THE SOGGY AIR MASS...PRODUCING TORRENTIAL RAINFALL. THE PREFRONTAL TROUGH TUESDAY AFTERNOON IS LIKELY TO RESULT IN AN ORGANIZED LINE OF CONVECTION. THE WIND FIELD IS NOT STRONG...HOWEVER...SO IT IS NOT EXPECTED THAT THERE WILL BE WIDESPREAD SEVERE WEATHER. NEVERTHELESS...STRONG THUNDERSTORMS CANT BE RULED OUT. MUCH DRIER AIR WILL TAKE HOLD BY WEDNESDAY MORNING. A SURFACE RIDGE OF HIGH PRESSURE WILL BUILD INTO THE REGION WEDNESDAY AS AN UPPER AIR RIDGE BUILDS ALOFT TO THE WEST OF NEW YORK STATE. ANOTHER COOL FRONT IS EXPECTED TO MOVE THROUGH ON FRIDAY OR FRIDAY NIGHT. && SHORT TERM (TODAY THROUGH TUESDAY NIGHT)... YESTERDAYS MAXIMUM TEMPERATURES WERE NOTED TO BE SLIGHTLY HIGHER THAN OUR FORECAST. TODAYS GUIDANCE FROM THE NORTH AMERICAN MESOSCALE MODEL HAD MAXIMUM TEMPERATURES 3 TO 5 DEGREES BELOW THE AVIATION GUIDANCE. INSTEAD OF GOING STRICTLY WITH THE HIGHER VALUES FROM THE AVIATION GUIDANCE...WE DECIDED TO BLEND THE GUIDANCE FROM THE TWO MODELS AS WE ARE LOOKING FOR PLENTY OF CLOUDINESS...LIKE YESTERDAY. WE CONTINUED TO BLEND TEMPERATURE AND DEWPOINT GUIDANCE TONIGHT THROUGH TUESDAY NIGHT. THE MODELS ARE INDICATING THAT THE MOST WIDESPREAD PRECIPITATION WILL BE IN THE EASTERN PORTION OF THE COUNTY WARNING AREA TODAY...SO WE WENT WITH THE HIGHER PROBABILITY OF PRECIPITATION IN THE EAST. THE CANADIAN REGIONAL MODEL HAS THE MOST PRECIPITATION OVER THE CATSKILLS THIS AFTERNOON...A LOCATION TARGETED BY THE NORTH AMERICAN MODEL WITH AN UPPER LEVEL VORTICITY MAXIMUM. WE WERE A LITTLE LEERY OF THE CANADIAN FORECAST AS IT HAD NO PRECEDENT FOR THIS PRECIPITATION FORECAST ON THE PREVIOUS RUN. WE HAVE PROBABILITY VALUES THAT BARELY REACH THE LIKELY CATEGORY IN THE EAST...WITH CHANCE VALUES ELSEWHERE TODAY. WE CONTINUED WITH CHANCE PROBABILITIES FOR TONIGHT...BUT TAPERED THEM DOWNWARD THROUGH THE NIGHT AS DIURNAL COOLING OCCURS. WE RAISED THE PROBABILITIES TO LIKELY IN MUCH OF THE COUNTY WARNING AREA TUESDAY AS THE NORTH AMERICAN AND CANADIAN REGIONAL MODELS HAD SOME DECISIVE SIGNATURES INDICATING THAT CONVECTION WILL BECOME ORGANIZED ALONG A PREFRONTAL TROUGH TUESDAY AFTERNOON. THE FORECAST SOUNDINGS...ESPECIALLY THOSE FROM THE NORTH AMERICAN MODEL...INDICATED LARGE AMOUNTS OF CONVECTIVE AVAILABLE POTENTIAL ENERGY AS MOISTURE REMAINS HIGH IN THE LOW LEVELS OF THE ATMOSPHERE...BUT DRYING OCCURS IN THE MID AND UPPER LEVELS. THE WIND FIELD IS NOT FORECAST TO BE ESPECIALLY STRONG. THE REGION DOES FALL IN THE VICINITY OF THE FADING RIGHT REAR QUADRANT OF A HIGH LEVEL WIND MAXIMUM DURING THE AFTERNOON HOURS...AND THE NORTH AMERICAN MODEL DOES SUGGEST THAT THERE WILL BE SOME UPPER LEVEL DIVERGENCE ASSOCIATED WITH THIS REGION. THE GUIDANCE FROM THE SEVERE STORMS PREDICTION CENTER INDICATES THAT THERE IS JUST NOT ENOUGH TO SUGGEST THAT A SLIGHT RISK OF SEVERE THUNDERSTORMS IS WARRANTED. NEVERTHELESS...IT IS CONCEDED THAT SOME OF THE THUNDERSTORMS COULD REACH A MAGNITUDE GREAT ENOUGH TO BE TERMED STRONG. && LONG TERM (WEDNESDAY THROUGH SUNDAY)... WE MADE LITTLE CHANGE TO THIS PERIOD...JUST TWEAKED SOME PARAMETERS EARLY IN THE PERIOD BASED ON THE LATEST GUIDANCE. A RIDGE OF HIGH PRESSURE TAKES HOLD WEDNESDAY INTO THURSDAY...WITH ANOTHER COOL FRONT MOVING THROUGH LATE IN THE WEEK. THIS SUGGESTS DRY WEATHER FOR A COUPLE OF DAYS...THEN A CHANCE OF THUNDERSTORMS BEFORE TURNING DRY...ONCE AGAIN...ON THE WEEKEND. && AVIATION... MVFR/IFR CONDITIONS WILL PREVAIL UNTIL 12Z-13Z WITH VFR CONDITIONS EXPECTED AFTER 13Z. CIGS WILL RISE FROM OVC015-025 EARLY THIS MORNING TO BKN035 AFT 13Z. SCT -SHRA/TSRA EXPECTED WITH BEST CHANCE AT KGFL. WINDS GENERALLY LIGHT AND VARIABLE THEN BECOMING SOUTH AND INCREASING TO 4-8 KTS BETWEEN 12Z AND 13Z AND THEN BECOMING LIGHT AND VARIABLE AGAIN AFTER SUNSET. && FIRE WEATHER... EXCELLENT RH RECOVERY CONTINUES AT NIGHT WITH MAX RH 85 TO 100 PERCENT ONCE AGAIN THE NEXT SEVERAL NIGHTS. IN ADDITION MIN RH TODAY WILL ONLY DROP TO 70 TO 80 PERCENT. WINDS WILL BE FROM THE SOUTH AT 5 TO 10 MPH TODAY AND LIGHT AND VARIABLE TONIGHT. SHOWERS AND THUNDERSTORMS EXPECTED OFF AND ON THROUGH TUESDAY...SOME WITH LOCALLY HEAVY DOWNPOURS. && HYDROLOGY... MAIN STEM RIVERS CONTINUE TO BE WELL BELOW FLOOD STAGE. SHOWERS AND THUNDERSTORMS WILL BECOME MORE NUMEROUS UNTIL PASSAGE OF A COLD FRONT TUESDAY AFTERNOON. RAINFALL IS LIKELY TO BE QUITE HEAVY IN SOME THUNDERSTORMS AND COULD TRIGGER FLOODING ON PAVED AREAS...AND IN OTHER POORLY DRAINED LOCATIONS...AND SMALL CREEKS AND STREAMS WOULD BE VULNERABLE IF TRAINING OCCURS. HOWEVER....NO FLOODING IS EXPECTED ON THE MAJOR RIVERS FOR MUCH...IF NOT ALL OF THE COMING WEEK AS HEAVY RAINFALL IS NOT EXPECTED TO COVER A LARGE ENOUGH AREA TO PUSH THE RIVERS ABOVE FLOOD STAGE. WEDNESDAY AND THURSDAY LOOK TO BE DRY AT THIS POINT. && .ALY WATCHES/WARNINGS/ADVISORIES... CT...NONE. MA...NONE. NY...NONE. VT...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBANY NY 356 AM EDT MON JUL 18 2005 CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066- 082>084-VTZ013>015-191100- BENNINGTON VT-EASTERN ALBANY NY-EASTERN COLUMBIA NY- EASTERN DUTCHESS NY-EASTERN GREENE NY-EASTERN RENSSELAER NY- EASTERN SCHENECTADY NY-EASTERN ULSTER NY-EASTERN WINDHAM VT- HAMILTON NY-MONTGOMERY NY-NORTHERN BERKSHIRE MA-NORTHERN FULTON NY- NORTHERN HERKIMER NY-NORTHERN LITCHFIELD CT-NORTHERN SARATOGA NY- NORTHERN WARREN NY-NORTHERN WASHINGTON NY-SCHOHARIE NY- SOUTHEAST WARREN NY-SOUTHERN BERKSHIRE MA-SOUTHERN FULTON NY- SOUTHERN HERKIMER NY-SOUTHERN LITCHFIELD CT-SOUTHERN SARATOGA NY- SOUTHERN WASHINGTON NY-WESTERN ALBANY NY-WESTERN COLUMBIA NY- WESTERN DUTCHESS NY-WESTERN GREENE NY-WESTERN RENSSELAER NY- WESTERN SCHENECTADY NY-WESTERN ULSTER NY-WESTERN WINDHAM VT- 356 AM EDT MON JUL 18 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND ADJACENT WESTERN NEW ENGLAND. .DAY ONE... SCATTERED NON SEVERE THUNDERSTORMS WILL OCCUR TODAY. THUNDERSTORMS WILL MOVE FROM SOUTHWEST TO NORTHEAST AT 15 TO 20 MILES AN HOUR. THUNDERSTORMS MAY CONTAIN TORRENTIAL DOWNPOURS...AND LOCALIZED FLOODING OF POORLY DRAINED AREAS SUCH AS PARKING LOTS OR ROADWAYS MAY OCCUR. .DAYS TWO THROUGH SEVEN... THUNDERSTORMS ARE LIKELY TUESDAY...ESPECIALLY DURING THE AFTERNOON AS A PREFRONTAL TROUGH MOVES ACROSS EASTERN NEW YORK AND ADJACENT WESTERN NEW ENGLAND DURING THE MID AND LATE AFTERNOON HOURS. A FEW OF THESE THUNDERSTORMS MAY BE STRONG...BUT THUNDERSTORMS ARE LIKELY TO REMAIN BELOW SEVERE LIMITS. THUNDERSTORMS WILL MOVE FROM WEST TO EAST AT 20 TO 25 MILES AN HOUR. SCATTERED THUNDERSTORMS ARE POSSIBLE THURSDAY NIGHT THROUGH FRIDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.
The Brookhaven radar (KOKX), 91 km away, was scanning. The volume nearest the first event began at 18:41 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Connecticut in 2005Every state in 2005This day in weather historyWarnings in Connecticut, July 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5467287.